A retrospective cohort study was performed to determine the risk of hypoprothrombinemia and bleeding in patients receiving cefoperazone, an NMTT side chain cephalosporin. 374 patients receiving cefoperazone during February 1983 through March 1986 at a teaching hospital in Philadelphia were compared to 497 patients receiving either cefiiz.oxime or cefotaxime during the same period, and to 476 patients receiving ceftazidime during April 1985 through December 1987. Adverse events occurring in the time period from start of cephalosporin therapy through 14 days after the last date of the first course of therapy were recorded. A large increased risk of hypoprothrombinemia was associated with use of cefoperazone: incidence of PT prolonged by 5 seconds was 12.3% vs. 5.8% for cefiizoxime or cefotaxime, and vs. 5.8% for ceftazidime; the adjusted relative risks (95% CIs) were 3.6 (1.7-7.4) and 3.8 (1.8-7.8), respectively. No dose-response relationship was apparent. There was a suggestion of an interaction with hypoalbuminemia, with the risk of cefoperazone-induced hypoprothrombinemia markedly increased in those with hypoalbuminemia. No protection was provided by the administration of vitamin K. No increased risks were observed for bleeding (adjusted relative risks (95% CIs) were 1.1 (0.8-1.4) vs. ceftizoxime or cefotaxime, and 0.9 (0.61.2) vs. ceftazidime)), drop in hemoglobin, or increased PTT. Patients receiving NMTT side chain antibiotics should be monitored for hypoprothrombinemia, especially those with hypoalbuminemia, but any increase in bleeding is likely to be minimal, and use of prophylactic vitamin K is not warranted.
|Original language||English (US)|
|Journal||Journal of Investigative Medicine|
|State||Published - 1996|
All Science Journal Classification (ASJC) codes
- Biochemistry, Genetics and Molecular Biology(all)